within a few days of taking doxycycline I developed severe earaches/infection. should I stop the antibiotic? my doctor prescribed ear drops to help to clear ear infection. However I just fished the drops & earache worsening & now lose hearing in ear(right) and left ear is is flaring up. what is your advice. I am also suffering severe abdominal bloating & lose of appetite . Any suggestions? I concerned , I am scheduled to travel taking a long flight in 1 week.I am afraid of the effects a flight will have on my ears. I cannot postpone this trip
Don't ever stop antibiotics before finishing all of them - esp the broad spectrum type you are taking as your body may eventuality create antibodies and could make the medicine stop working after one or more uses, but broad spectrum antibiotics are especially great at attacking only the problem area without as many side effects in general. Usually there should be some pain relief within several days and definitely by a week. Your other symptoms can also be normal, but your doctor should still be aware in case the antibiotics are a bad fit for you - many doctors act like antibiotics don't have side effects, but what you're experiencing could be safe, normal side effects or indicate you should switch to something easier on your digestive system. Don't hesitate to let your doctor know what is going on - they may quickly switch to a different antibiotic that won't make you ill.
When you are suffering from earache and flying, the mucous membrane in the Eustachian tube can become swollen and impede the flow of air through it. Consequently, when the plane descends the air pressure behind the eardrum, in the inner ear, will remain too low and will not be able to counteract the increasing cabin air pressure that is pushing the eardrums inwards. Initially you will feel this as pressure and later as pain. Furthermore, because the eardrum will be under constant pressure, it will no longer be able to vibrate freely, which also makes it hard/impossible to hear in this state.
Here are some things to try if you must fly while your ear(s) aren't feeling well or just in general to keep ears open for hearing in flight:
(1)Swallowing and yawning- opens the Eustachian tube so air is able to reach inner ear during descent.
Even if you keep having problems long after the landing, it will still help.
There are a few other methods, such as blowing your nose, chewing gum, or drinking while pinching your nose closed. Whichever of these methods you find works best for you should be repeated a few times during the complete descent. Air is more likely to flow up the Eustachian tube if you swallow, yawn or chew.
(2) Try this: breathe in, then gently breathe out with your mouth closed while pinching your nose. In this way, no air will be exhaled but you will be gently pushing air into the Eustachian tube. While doing this you may feel your ears go “pop” as air is pushed into the inner ear. This often solves the problem. Repeat the procedure every few minutes while landing – or whenever you feel any discomfort in your ears.
(3) Do not sleep during descent (ask the steward or stewardess to wake you when the aircraft starts to descend). After all, you can only try these tips awake
(4) If relevant, you could try a decongestant nasal spray. One such spray, containing Xylomethalozine for example, is readily available at pharmacies. This can temporarily dry up mucus in the nose, thereby helping to open the Eustachian tube if it’s blocked by mucus.
- Doxycycline Information for Consumers
- Doxycycline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Doxycycline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Jan 2010 • 2 answers
What does this mean when it says long term or repeated use of azithromycn can cause a 2nd infection?
Posted 11 Feb 2010 • 1 answer
Posted 1 May 2011 • 1 answer
Posted 20 Mar 2012 • 1 answer
Posted 4 Aug 2012 • 1 answer